The online version of this article (doi:10.1186/s12879-017-2330-z) contains supplementary material, which is available to authorized users.
We describe drug-induced liver injury (DILI) secondary to antituberculous treatment (ATT) in a large tuberculosis (TB) centre in London; we identify the proportion who had risk factors for DILI and the timing and outcome of DILI.
We identified consecutive patients who developed DILI whilst on treatment for active TB; patients with active TB without DILI were selected as controls. Comprehensive demographic and clinical data, management and outcome were recorded.
There were 105 (6.9%) cases of ATT-associated DILI amongst 1529 patients diagnosed with active TB between April 2010 and May 2014. Risk factors for DILI were: low patient weight, HIV-1 co-infection, higher baseline ALP, and alcohol intake. Only 25.7% of patients had British or American Thoracic Society defined criteria for liver test (LT) monitoring. Half (53%) of the cases occurred within 2 weeks of starting ATT and 87.6% occurred within 8 weeks. Five (4.8%) of seven deaths were attributable to DILI.
Only a quarter of patients who developed DILI had British or American Thoracic Society defined criteria for pre-emptive LT monitoring, suggesting that all patients on ATT should be considered for universal liver monitoring particularly during the first 8 weeks of treatment.
Additional file 1: Table S1. Characteristics of pDILI. This table contains details of the 105 patients including the kinetics of pDILI, symptoms at presentation, initial regimen, management and overall outcome. (DOCX 20 kb)12879_2017_2330_MOESM1_ESM.docx
Singanayagam A, Sridhar S, Dhariwal J, Abdel-Aziz D, Munro K, Connell DW, George PM, Molyneaux PL, Cooke GS, Burroughs AK, Lalvani A, Wickremasinghe M, Kon OM. A Comparison between Two Strategies for Monitoring Hepatic Function during Antituberculous Therapy. Am J Respir Crit Care Med. 2012;185(6):653–9. CrossRefPubMed
Yimer G, Gry M, Amogne W, Makonnen E, Habtewold A, Petros Z, Aderaye G, Schuppe-Koistinen I, Lindquist L, Aklillu E. Evaluation of patterns of liver toxicity in patients on antiretroviral and anti-tuberculosis drugs: a prospective four arm observational study in ethiopian patients. PLoS One. 2014;9(4):e94271. CrossRefPubMedPubMedCentral
Hosford JD, von Fricken ME, Lauzardo M, Chang M, Dai Y, Lyon JA, Shuster J, Fennelly KP. Hepatotoxicity from antituberculous therapy in the elderly: a systematic review. Tuberculosis (Edinb). 2015;95(2):112–22. CrossRef
Wang N-T, Huang Y-S, Lin M-H, Huang B, Perng C-L, Lin H-C, et al. Chronic hepatitis B infection and risk of antituberculosis drug-induced liver injury: Systematic review and meta-analysis. J Chinese Med Assoc. 2016;79(7):368–74. CrossRef
Danan G, Teschke R. RUCAM in Drug and Herb Induced Liver Injury: The Update. Int J Mol Sci. 2016;17(1):14. doi: 10.3390/ijms17010014.
Teschke R, Danan G. Drug-induced liver injury: Is chronic liver disease a risk factor and a clinical issue? Expert Opin Drug Metab Toxicol. 2016;1–14. http://dx.doi.org/10.1080/17425255.2017.1252749.
Sonika U, Kar P. Tuberculosis and liver disease: management issues. Trop Gastroenterol. 2012;33(2):102–6. Available at: https://www.ncbi.nlm.nih.gov/pubmed/23025055.
Saukkonen JJ, Cohn DL, Jasmer RM, Schenker S, Jereb JA, Nolan CM, Peloquin CA, Gordin FM, Nunes D, Strader DB, Bernardo J, Venkataramanan R, Sterling TR. ATS (American Thoracic Society) Hepatotoxicity of Antituberculosis Therapy Subcommittee. An official ATS statement: hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med. 2006;174(8):935–52. Available at: https://www.ncbi.nlm.nih.gov/pubmed/17021358.
Mitchell JR, Zimmerman HJ, Ishak KG, Thorgeirsson UP, Timbrell JA, Snodgrass WR, Nelson SD. Isoniazid liver injury: clinical spectrum, pathology, and probable pathogenesis. Ann Intern Med. 1976;84(2):181–92. Available: https://www.ncbi.nlm.nih.gov/pubmed/766682.
Devarbhavi H1, Singh R, Patil M, Sheth K, Adarsh CK, Balaraju G. Outcome and determinants of mortality in 269 patients with combination anti-tuberculosis drug-induced liver injury. J Gastroenterol Hepatol. 2013;28(1):161–7. doi: 10.1111/j.1440-1746.2012.07279.x. Available at: https://www.ncbi.nlm.nih.gov/pubmed/23020522.
“Chemotherapy and management of tuberculosis in the United Kingdom: recommendations 1998. Joint Tuberculosis Committee of the British Thoracic Society”. Thorax 1998; 53(7), 536–48.
Migliori GB, Raviglione MC, Schaberg T, Davies PD, Zellweger JP, Grzemska M, Mihaescu T, Clancy L, Casali L. Tuberculosis management in Europe. Task Force of the European Respiratory Society (ERS), the World Health Organisation (WHO) and the International Union against Tuberculosis and Lung Disease (IUATLD) Europe Region. Eur Respir J. 1999;14(4):978–92. CrossRefPubMed
Daly AK1, Donaldson PT, Bhatnagar P, Shen Y, Pe'er I, Floratos A, Daly MJ, Goldstein DB, John S, Nelson MR, Graham J, Park BK, Dillon JF, Bernal W, Cordell HJ, Pirmohamed M, Aithal GP, Day CP. HLA-B*5701 genotype is a major determinant of drug-induced liver injury due to flucloxacillin. DILIGEN Study; International SAE Consortium. Nat Genet. 2009;41(7):816–9. doi: 10.1038/ng.379. Epub 2009 May 31. Available at: https://www.ncbi.nlm.nih.gov/pubmed/19483685.
American Thoracic Society, CDC, and Infectious Diseases Society of America. “Treatment of Tuberculosis American Thoracic Society, CDC, and Infectious Diseases Society of America,” American Journal of Respiratory and Critical Care Medicine, 2003. [Online]. Available: https://www.cdc.gov/mmwr/preview/mmwrhtml/rr5211a1.htm.
Sharifzadeh M, Rasoulinejad M, Valipour F, Nouraie M, Vaziri S. Evaluation of patient-related factors associated with causality, preventability, predictability and severity of hepatotoxicity during antituberculosis [correction of antituberclosis] treatment. Pharmacol Res. 2005;51(4):353–8. CrossRefPubMed
Kada HM, Munteanu M, Perazzo H, Ngo Y, Ramanujam N, Imbert-bismut F, Ratziu V, Bonnefont-rousselot D, Souberbielle B, Schuppe-koistinen I, Poynard T. What are the best reference values for a normal serum alanine transaminase activity ( ALT )? Impact on the presumed prevalence of drug induced liver injury ( DILI ). Regul Toxicol Pharmacol. 2011;60(3):290–5. CrossRef
An H, Wu X, Wang Z, Xu J, Zheng S, Wang K. The clinical characteristics of anti-tuberculosis drug induced liver injury in 2457 hospitalized patients with tuberculosis in China . Afr. J. Pharm. Pharmacol. 2013;7(13):710–14. doi: 10.5897/AJPP2013.2963. http://www.academicjournals.org/journal/AJPP/article-full-text-pdf/B40DBF628217.
Shang P, Xia Y, Liu F, Wang X, Yuan Y, Hu D, Tu D, Chen Y, Deng P, Cheng S, Zhou L, Ma Y, Zhu L, Gao W, Wang H, Chen D, Yang L, He P, Wu S, Tang S, Lv X, Shu Z, Zhang Y, Yang Z, Chen Y, Li N, Sun F, Li X, He Y, Garner P, Zhan S. Incidence, clinical features and impact on anti-tuberculosis treatment of anti-tuberculosis drug induced liver injury (ATLI) in China. PLoS One. 2011;6(7):e21836. CrossRefPubMedPubMedCentral
Chang KC1, Leung CC, Yew WW, Lau TY, Tam CM. Hepatotoxicity of pyrazinamide: cohort and case-control analyses. Am J Respir Crit Care Med. 2008;177(12):1391–6. doi: 10.1164/rccm.200802-355OC. Epub 2008 Apr 3. Available at: https://www.ncbi.nlm.nih.gov/pubmed/18388355.
Jong E, Conradie F, Berhanu R, Black A, John M-A, Meintjes G, Menezes C. Consensus statement: Management of drug-induced liver injury in HIV-positive patients treated for TB. Southern African J HIV Med. 14(3):113–9.
Gaude GS, Chaudhury A, Hattiholi J. Drug-induced hepatitis and the risk factors for liver injury in pulmonary tuberculosis patients. J Fam Med Prim care. 2015;4(2):238–43. CrossRef
“Tuberculosis, NICE guidelines 2016,” 2016. [Online]. Available: https://www.nice.org.uk/guidance/ng33/resources/tuberculosis-1837390683589. Accessed 17 Feb 2016.
- Drug-induced liver injury from antituberculous treatment: a retrospective study from a large TB centre in the UK
Jennifer K. Roe
Simon M. Collin
Onn Min Kon
Thomas E. Edwards
Robert N. Davidson
- BioMed Central
Neu im Fachgebiet Innere Medizin
Meistgelesene Bücher aus der Inneren Medizin
Mail Icon II